Kentucky, 2005

Hail in Kentucky, July 4, 2005

July 4, 2005 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 4, 2:07 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 4, 2:07 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT MON JUL 4 2005

.SHORT TERM (REST OF TONIGHT)...

A SHORTWAVE OVER TN/KY IS MOVING NORTHEASTWARD THIS AFTERNOON AND IS
HELPING TO KICK OFF SOME SCATTERED CONVECTION.  COULD SEE THIS
CONVECTION LINGER INTO THE EVENING HOURS.  ONCE THIS CONVECTION
WEAKENS LATER TONIGHT WITH THE LIFT FROM THE SHORTWAVE HAVING
PAST...THE SKY SHOULD CLEAR AND ALLOW FOR SOME PATCH FOG...BUT
NOTHING DENSE.  CLOUDS SHOULD BEGIN TO INCREASE TOWARD DAWN AS THE
WEAK COLD FRONT BEGINS TO APPROACH FROM THE WEST.  FOR TEMPERATURES
LEANED TOWARD THE WARMER FWC AS THE DEWPOINTS ARE ON THE INCREASE
AND WITH THE CLOUDS COMING LATE SHOULD KEEP TEMPERATURES A FEW
DEGREES WARMER.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...

MODELS IN REASONABLE AGREEMENT ON COLD FRONT STRUGGLING TO PUSH
ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY...WAITING FOR THE MAIN
UPPER TROUGH TO DROP SOUTHEASTWARD ACROSS THE GREAT LAKES AND OHIO
VALLEY. THE BEST CHANCE FOR CONVECTION WITH THIS SYSTEM WILL BE
AHEAD OF THE COLD FRONT TUESDAY AFTERNOON AND EARLY TUESDAY NIGHT AS
A LEADING SHORT WAVE COMES ACROSS WITH PLENTY OF MOISTURE AND
INSTABILITY. OTHERWISE...ANY CONVECTION WITH THE MAIN UPPER SYSTEM
AND FRONT LATER TUESDAY NIGHT AND WEDNESDAY WILL BE OVER THE
MOUNTAINS WHERE THE DEEPER MOISTURE AND BEST LIFT WILL BE. HIGH
PRESSURE WILL BUILD IN THURSDAY THROUGH THE WEEKEND WITH DRIER AND
INITIALLY COOLER AIR...BUT WITH A WARM UP BY SUNDAY. THE MAV
TEMPERATURE GUIDANCE LOOKS TO BE A LITTLE ON THE COOL SIDE...AND
HAVE ADJUSTED ACCORDINGLY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 150 PM EDT MON JUL 4 2005)

AVIATION...

A SOLID SCATTERED CUMULUS FIELD HAS DEVELOPED THIS AFTERNOON BETWEEN
3500 TO 5000 FEET.  SHORTWAVE ENERGY OVER TENNESSEE WILL BE LIFTING
NORTHWARD AND COULD GENERATE SOME AFTERNOON AND EVENING CONVECTION
ACROSS THE REGION.  AT THIS POINT HOWEVER...HAVE NOT INCLUDED ANY
SHOWER ACTIVITY IN THE TAF AS IT IS STILL UNCERTAIN IF ANY AIRPORT
LOCATION WILL BE AFFECTED.  WILL AMEND AS NECESSARY ONCE ACTIVITY
DOES DEVELOP.  ONCE THE SHORTWAVE LIFTS NORTHEAST OF THE REGION THIS
EVENING...SHOULD SEE SOME CLEARING INITIALLY WITH FOG DEVELOP
EXPECTED AS WELL.  FOR TUESDAY...A SHORTER SHORTWAVE AND A WEAKENING
FRONTAL BOUNDARY SHOULD PULL ACROSS THE REGION FROM LATE MORNING
THROUGH EARLY AFTERNOON.  THUS HAVE INCLUDED TSTORMS FOR THIS PERIOD.

PREVIOUS DISCUSSION...
(ISSUED 1157 AM EDT MON JUL 4 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

TEMPERATURES HAVE JUMPED QUICKLY THIS MORNING INTO THE LOWER 80S AND
BASED ON THE 850 TEMPERATURES CLIMBING A DEGREE OR TWO FROM
YESTERDAY...HAVE ADJUSTED HIGH TEMPERATURES WARMER THAN THOSE
EXPERIENCED YESTERDAY BY A DEGREE OR TWO FOR MOST SITES.  WITH
DEEPER MOISTURE ACROSS THE REGION BUT NO DEFINED KICKER TO GENERATE
AFTERNOON SHOWERS...HAVE KEPT THE ISOLATED TO SCATTERED
THUNDERSTORMS FOR THE AFTERNOON...INCLUDING SE OHIO WHERE MODEL CAPE
BETWEEN 2500 AND 3000 J/KG IS FORECAST THIS AFTERNOON.  THAT REGION
SEEMS TO BE IN A BATTLE BETWEEN STRONG INSTABILITY AND DRY AIR ALOFT
THAT MAY KILL ANY TOWERS THAT ATTEMPT TO BUILD.  BUT FELT AN
ISOLATED SHOWER COULD NOT BE RULED OUT CONSIDERING THE AMOUNT OF
INSTABILITY FORECAST.  FOR TONIGHT..HAVE HELD THE ISOLATED POPS FOR
THE COAL FIELDS THROUGH MID NIGHT AS A SHORTWAVE OVER NERN MS MOVES
EAST NORTHEAST TODAY.  THIS COULD LEAD TO THE CONVECTION LINGERING
FOR SEVERAL HOURS AFTER SUNSET.  WHETHER ANY LINGER CONVECTION WILL
HOLD TOGETHER AFTER THAT IS STILL IN QUESTION...BUT AT THIS POINT
HAVE ELECTED TO DRY THINGS OUT FOR THE REMAINDER OF THE NIGHT.

PREVIOUS DISCUSSION...
(ISSUED 258 AM EDT MON JUL 4 2005)

LONG TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

TONIGHT WILL BE THE CALM BEFORE THE STORM...OR COLD FRONT IN THIS
CASE.  HOWEVER CAN NOT TOTALLY RULE OUT SOME PRECIP OUT AHEAD OF THE
APPROACHING FRONT.  AT LEAST WITH ANY HEAVY RAIN THAT DOES
DEVELOP...THE STORMS SHOULD BE MOVING A LITTLE QUICKER THAN WHAT HAS
BEEN THE TREND AS OF LATE.  MAXED OUT POPS TUESDAY AROUND 18Z FOR
WESTERN ZONES...AND NEAR 21Z ACROSS THE EASTERN HALF OF THE CWA.

UPPER LEVEL TROUGH WILL DIVE TOWARDS OUR REGION WEDNESDAY
AFTERNOON.  AS A RESULT HAVE KEPT 30 POPS ACROSS PREFERRED UPSLOPE
REGION AND 20 PERCENT ELSEWHERE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...ESS
LONG TERM...JMV
Hazardous weather outlook, Jul 4, 2:00 AM EST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EDT MON JUL 4 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-051000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
300 AM EDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL MOVE INTO THE REGION ON TUESDAY.  THIS WILL
BRING ABOUT THE POTENTIAL FOR SEVERE THUNDERSTORMS...PRIMARILY
DURING THE AFTERNOON AND EVENING HOURS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

In the hours before

Special weather statement, Jul 4, 3:36 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EDT MON JUL 4 2005

WVZ040-047-042100-
BARBOUR-RANDOLPH-
436 PM EDT MON JUL 4 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR BARBOUR AND RANDOLPH COUNTIES...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BELINGTON.  THE STORM WAS NEARLY STATIONARY
OVER EASTERN BARBOUR AND NORTHWESTERN RANDOLPH COUNTIES.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  MONTROSE...JUNIOR AND ELKINS.

WIND GUSTS TO 40 MPH* MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH
THIS STORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN POOR
DRAINAGE AND LOW LYING AREAS.  SMALL STREAMS WILL RISE QUICKLY.

12
Special weather statement, Jul 4, 5:48 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT MON JUL 4 2005

KYZ105-042315-
LAWRENCE-
648 PM EDT MON JUL 4 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR LAWRENCE COUNTY IN EASTERN KENTUCKY...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF YATESVILLE LAKE STATE PARK...OR
ABOUT 7 MILES EAST OF BLAINE...MOVING NORTH AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SIDNEY...
  RADNOR...ULYSSES...CHARLEY...FORT GAY AND LOUISA.

WIND GUSTS TO 45 MPH...ENOUGH TO SNAP SOME TREE LIMBS...FREQUENT
LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM.
RAINFALL RATES OF ONE INCH PER HALF HOUR OR TWO INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN POOR DRAINAGE AND LOW LYING AREAS.

12
Special weather statement, Jul 4, 6:17 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
717 PM EDT MON JUL 4 2005

KYZ103-WVZ005-042345-
BOYD-WAYNE-
717 PM EDT MON JUL 4 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL LAWRENCE COUNTY...OR ABOUT OVER
YATESVILLE LAKE STATE PARK...MOVING NORTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  CENTERVILLE...DURBIN...BURNAUGH AND FORT GAY.

WIND GUSTS TO 45 MPH...ENOUGH TO SNAP SOME TREE LIMBS...FREQUENT
LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM.
RAINFALL RATES OF ONE INCH PER HALF HOUR OR TWO INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN POOR DRAINAGE AND LOW LYING AREAS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Jul 4, 6:17 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
717 PM EDT MON JUL 4 2005

KYZ103-WVZ005-042345-
BOYD-WAYNE-
717 PM EDT MON JUL 4 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR BOYD COUNTY IN EASTERN KENTUCKY AND WAYNE COUNTY IN
WESTERN WEST VIRGINIA...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL LAWRENCE COUNTY...OR ABOUT OVER
YATESVILLE LAKE STATE PARK...MOVING NORTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  CENTERVILLE...DURBIN...BURNAUGH AND FORT GAY.

WIND GUSTS TO 45 MPH...ENOUGH TO SNAP SOME TREE LIMBS...FREQUENT
LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM.
RAINFALL RATES OF ONE INCH PER HALF HOUR OR TWO INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN POOR DRAINAGE AND LOW LYING AREAS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12

The radar

The Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
July 4, 6:20 PM EST
Where
Lawrence County, 6 mi S of Louisa
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -82.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460779.